Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 9, 2018, 2:06 AM CDT for Ogle County, Winnebago County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2018, 2:06 AM CDT (07:06 UTC)
- Expired
- Jun 9, 2018, 2:30 AM CDT
- In force
- 24 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Ogle County, IL, Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 103 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:03 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 9, 1:03 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 103 AM CDT Sat Jun 9 2018 .UPDATE... 830 PM CDT Mainly quiet across the CWA as of 830 pm this evening. A plethora of mid-level forcing mechanisms exists over the northern Illinois region, as seen directly by a chaotic late day sky here out the window. All of the mechanisms are weak though, making it challenging for forecast precision. As noted in recent discussions, cannot rule out a storm sprouting almost anywhere and even anytime. The trends though in observational analysis and roughly in convective allowing model solutions are for the scattered thunder potential to slowly increase areawide through the night as these forcing factors slightly better align. Multiple short waves noted on water vapor and satellite imagery this evening, with one over eastern Wisconsin drifting slowly east, and others mainly in Iowa. The somewhat broad frontal zone remains draped west-northwest to east-southeast centered over the far southern CWA. With about 20 kt of 850mb flow observed at DVN overrunning this boundary, there has been support for an axis of slow-moving showers and storms across far northwest Illinois the past two hours. The lightning activity with this has weakened before entering the CWA thus far. Tough to say how this area will continue to play out, but generally do not see a rapid uptick or organization, and more of a slow evolution east-southeast into north central Illinois. At this time, in-line with the gradual progression of short waves eastward, would expect the broader scattered thunderstorm potential to expand eastward into the overnight. Would seem there are favorable enough parameters for some convective activity overnight into Saturday morning, but very difficult to say exactly what coverage will be. Slow storm movements in the lighter flow regime will provide a localized heavy rain threat under any more persistent storms (such as in Jo Daviess County IL right now). MTF && .SHORT TERM... 200 PM CDT Through Saturday... With a lingering surface boundary (and low level frontal boundary) in the area, combined with slow moving subtle shortwaves aloft, timing better chances for precipitation is challenging and could really be ongoing at any point in time, though we are currently in a lull in forcing this afternoon. The message remains the same in this unsettled pattern, expect occasional periods of heavy rainfall producing showers and some thunderstorms mixed in with plentiful dry breaks. Tonight several waves will move through, the first one coming from Northern IA, the second in far NW Iowa. The track of the first wave comes through mid evening, but it is not very strong, and therefore model coverage of precipitation is scattered. Complicating things overnight is the upstream wave that some guidance suggests will enhance the lead wave and lead to an uptick in coverage overnight. Given the presence of elevated instability and the combined forcing its plausible that thunderstorm activity will increase, but confidence admittedly is still low given that other guidance is not as strong with this wave interaction is much drier. It is also possible given that the wave will dig more southerly that main focus area for precipitation will be south and west of Chicago. Regardless, there is at least a better signal that this latter time frame will be favorable for increased shower and thunderstorm chances. Given the moist environment, these showers will be capable of heavy rainfall, and they will be fairly slow moving. Saturday morning the main upper level forcing will shift east and south of the area, but our pesky frontal boundary will remain in place, and this appears like another period of generally drier weather. There are additional shortwaves back over the Rocky Mountain region that will traverse the ridge and approach Saturday afternoon or early evening. Confidence is high in another favorable period for precip, but somewhat low as to whether this wave will get back in in the afternoon or evening. Shear profiles remain weak, keeping the severe threat low. KMD && .LONG TERM... 301 PM CDT Saturday night through Friday... An upper-level ridge will continue to dominate across the central CONUS while an upper trough resides across New England through the weekend before this persistent pattern begins to break down early next week. Overall, this large scale pattern will continue to steer numerous smaller scale impulses towards the area through the weekend. Meanwhile, at the surface, a quasi-stationary west to east oriented frontal boundary will continue to waver a bit north and south over the area. South of this boundary, very warm and a humid conditions will continue support a moderately unstable environment each afternoon. It is therefore likely that the area will experience additional periods of showers and thunderstorms this weekend. The main forecast challenge is trying to pin down the extent of the areal coverage as well as the best timing of this convective activity. While it appears to be a good bet at least portions of the area will experience some additional periods of showers and thunderstorms, predictability of the evolution of the parent small scale disturbances driving much of this convective activity is fairly low. This leads to lower confidence with the actual timing of these storms. It certainly will not be raining constantly during the period. The main feature of interest for our area for the beginning of the period Saturday night is a small scale impulse currently shifting towards the Northern High Plains via the latest water vapor imagery. Forecast guidance is in somewhat fair agreement with this disturbance becoming convectively enhanced tonight as it spawns convection over the northern Plains. If the current forecast guidance is correct, this feature may shift across our area later Saturday into Sunday morning. If it does so, this which would result in a better window for thunderstorms for the area late Saturday into Saturday night. Very heavy rainfall would be the primary threat with this potential activity, but strong storm or two would also be possible with mainly a wind and small hail threat. Following this better window period for convection confidence really begins to drop off with thunderstorm chances for Sunday into Monday. Additional scattered storms will be possible during this period, possibly being tied more to the vicinity of the surface boundary Sunday afternoon. Depending on the strengthen of the MCS Saturday night, this frontal boundary could be pushed south into central IL for Sunday. If this were to occur, much of the day Sunday could be dry, but confidence again is fairly low this far out. High temperatures through the weekend will be the warmest south of I-80 (south of the frontal boundary), where mid to upper 80s are expected. However, extensive convective cloud debris and/or outflow could impact the magnitude of these in some areas. Farther north upper 70s to lower 80s are generally expected. The coolest areas will be near the lake as a persistent onshore flow continues. In these areas expect upper 60s to low 70s. The persistent weather pattern responsive for producing this broken record repeat of daily chances for storms looks to begin to finally break down early next week as a fairly stout upper trough/low digs over south central Canada and over the northern Plains. This feature should push a frontal trough of low pressure across the area sometime late Monday night into Tuesday. Following the passage of this frontal boundary, it appears that the area will get a break break in the convective activity late Tuesday and Wednesday as a surface ridge of high pressure shifts over the area. It does appear that some more active weather may return to the area later in the weak as this surface high shifts east of the area. KJB && .AVIATION... For the 06Z TAFs... Main forecast concern remains thunderstorm potential overnight and again Saturday night. With little in the way of surface forcing and only weak mid level forcing, overall confidence in areal coverage and timing of thunderstorm potential is low. Radar trends will be the main guidance for the next few hours, as thunderstorms associated with a weak mid level shortwave spread over northwestern IL and track slowly to the east. Expect that the area of Ts will hold together as it tracks through northcentral IL, but confidence is lower in the area of shra/tsra maintaining integrity as it moves into the slightly more stable air mass in the nely flow of nern IL/nwrn IN. Have timed the leading edge of the pcpn to reach KRFD by arnd 09z and will carry a tempo group for 09-12z. Will only go with prevailing shra and vcts for the Chicago area terminals due to the uncertainty that active TS will keep going over nern IL. There is a chance that some activity could linger through mid morning, depending on the ewd progression of the shortwave. Following the passage of the shortwave, the remainder of the day should be relatively quiet with the latest guidance suggesting that any new thunderstorm would be either west of the terminals across IA or north across WI. Winds are expected to remain light northeasterly overnight and then generally easterly on Saturday. A frontal boundary may help turn winds more southeast or south/southeast in the morning before winds turn back easterly at the Chicago area terminals. && .MARINE... 317 PM CDT A surface frontal boundary will continue to remain nearly stationary just south of the lake through the weekend. This frontal will act as the focus for some periods of storms, and some of these storms may impact portions of southern Lake Michigan at times this weekend. Outside of any thunderstorm activity winds are expected to remain east-northeasterly at 10 to 20 kt through Monday. A frontal trough of low pressure will approach the western lakes region late Monday into Tuesday. This will result in a brief period of southerly winds Monday night, before winds shift northwesterly in the wake of the front for Tuesday. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 8, 3:35 PM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CDT Fri Jun 8 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
335 PM CDT Fri Jun 8 2018 /435 PM EDT Fri Jun 8 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to dime size.
Limited damaging wind risk...up to 50 mph
Limited Flooding Risk.
DISCUSSION...
There is a chance of thunderstorms tonight. While widespread
severe weather is unlikely an isolated strong storm or two will
be possible, mainly south of I-80. Any storms will likely also
contain heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Monday through Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
While it will not be raining constantly, additional periods of
thunderstorms will be possible at times through Monday night.
Some isolated strong storms will also be possible Saturday into
Sunday. Any storms will also be capable of producing heavy
rainfall and possible localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east 10 to 15 mph.
LMZ740>745-092045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday through Thursday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Limited Thunderstorm Risk south lake.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk south lake.
Sunday through Thursday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 9, 1:49 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
149 AM CDT SAT JUN 9 2018
ILZ008-090715-
Ogle IL-
149 AM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE COUNTY UNTIL
215 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forreston, or 9 miles south of Freeport, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Ogle
County, including the following locations: Adeline.
LAT...LON 4220 8943 4217 8941 4212 8948 4208 8959
4217 8969 4220 8969
TIME...MOT...LOC 0648Z 239DEG 17KT 4216 8957
IZZIThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:49 AM CDT | Special Weather Statement | LOT | Ogle | 26 min |
| Jun 9, 2:35 AM CDT | Areal Flood Advisory | LOT | Boone, Ogle, Winnebago | 3 hr |
| Jun 9, 2:57 AM CDT | Flash Flood Warning | LOT | Boone, Winnebago | 3 hr |
| Jun 9, 3:33 AM CDT | Areal Flood Advisory | LOT | McHenry | 3 hr |
| Jun 9, 4:42 AM CDT | Flash Flood Warning | LOT | Cook | 3 hr |
| Jun 9, 8:12 AM CDT | Areal Flood Warning | LOT | Cook | 9 hr |
| Jun 9, 10:00 AM CDT | River Flood Advisory | LOT | Cook | 13 hr |
| Jun 9, 2:58 PM CDT | Marine Dense Fog Advisory | LOT | 36 hr | |
| Jun 9, 3:29 PM CDT | Flash Flood Watch | LOT | LaSalle, Lee, Ogle, Winnebago | 19 hr |
| Jun 9, 5:23 PM CDT | Dense Fog Advisory | LOT | Lake | 10 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.